Switching T3 meds

Has anyone switched from cytomel to Liothyronine? Cytomel made my eyes burn very bad when I first started taking it and it subsided after several months. Now my doctor took me off of cytomel and I tried to start taking it again after two weeks and I can't stand the burning eyes. They are so red when I wake up that they look like they are bleeding.

11 Replies

oldestnewest
  • Yes, me. I didn't have any issues with Cytomel, other than the raising price. I had no issues/symptoms from swapping-I felt no differences.

  • Cytomel is Liothyronine. Both are Synthetic T3. Cytomel is just the specific branded version. Synthetic Liothyronine is sold generically by different manufacturers. It could be you are allergic to the fillers in the branded Cytomel. Off the top of my head I know that particularly if people have an allergic reaction to thyroid hormone, it is often the fillers. For example when Armour thyroid changed their filler, many people had an adverse reaction, or were no longer would finding they were getting a positive response from the medication. It turned out to be the fillers and the new formula..

    I would suggest you or your doctor research the available forms of manufactured Liothyronine and their fillers and figure out what you are allergic to, and find a version that doesnt have that specific filler in it.

    See thyroidpharmacist.com/artic...

  • Do you know if it is two different manufacturers? I would assume so though.

  • Hi;

    I have never tried Cytomel but following a tt, I was put on Liothyronine prior to radioactive iodine. I felt really well and began to lose some weight I had struggled to lose. Shortly after that in 2012, I was put on increasing doses of Levo and never felt right again. I gained weight, had regular migraines, sweats, couldn't sleep, and generally felt lousy. Because the sweats were really getting me down, with thumping heart, raised blood pressure and constant need to pass water, my consultant at nuclear meds referred me to an endo who has been my saviour. He really listened to me, and as well as getting me on meds to control the hyperhidrosis, he gradually reduced the Levo and re-introduced Liothyronine until I settled on my current dosage of 125mg of Levo and 40 mg of Liothyronine. I feel so much better than I have in the last 5 years. I sleep better, eat better, am gradually losing weight, and no longer suffer the crippling migraines. Thankfully my Endo doesn't believe in denying people the correct treatment because of the cost so I don't have to get it privately, although if I had to I would.

  • What was the amount of the increased dose?

  • I have had good luck with liothyronine. It's changed my life. I have had to fight for every increase in dosage but I've won and now feel normal on an optimal dose. My TSH is practically nonexistent which is a problem for my endo but not for me!

  • When you increased or added T3 was your T4 medication lowered and if so by how much?

  • Yes. I was taking 100 mcg T4 each day. After many adjustments up and down of T3 and T4 I am now taking 75 mcg T4 five days a week and 17.5 mcg T3 on seven days a week. I'm not sure you can just say reduce T4 by this much if you are increasing T3 by this much. It's all trial and error for each individual.

  • Hi teenarocks - that is great news. I use T3 too and just wondered what your optimal dose is? Always good to hear a story that's not awful about this :-)

    Take care and be well xx

  • Does anyone have any type of eye discomfort from T3 or cytomel?

  • Personally, I've had no problem with it. It's been a Godsend.

You may also like...